I have a 10-year-old female patient who has systemic lupus erythematosus (SLE) and antiphospholipid syndrome (APS). She presented with hematurea but never had a thrombotic event. The SLE is well-controlled with steroids and methotrexate. Her anticardiolipin and lupus anticoagulant antibodies are still strongly positive, but no evidence of thrombocytopenia. Is there a risk of thrombosis in this patient? If yes, what is the best approach?
Wafaa Saad, MRCP, DCH, ABP
Response from Robert Fox, MD
The essence of the question is the sensitivity and specificity of the anticardiolipin antibody. It is important to realize that these laboratory tests remain technically difficult to perform and that there is significant interlaboratory variation.[1,2]
Current assays detect irrelevant as well as clinically significant antibodies. Factors found to influence results include the source of the enzyme linked immunoabsorbent assay (ELISA) plate and its pretreatment solvents, the nature of the blocking solutions, and the composition of thediluent used for the reagents.
In our clinic, we look for a pattern of autoantibodies, including a prolonged partial thromboplastin time (PTT) and false-positive syphilis test (RPR). We have found more thrombotic problems in patients with high titer immunoglobulin G (IgG) anticardiolipin antibodies and fewer problems with patients with only IgM anticardiolipin antibodies. More recently, we have also looked for antibodies to beta2-glycoprotein I when the other antibodies are not all positive.
It becomes apparent that the risk of thrombosis (in a patient with no past thrombotic episodes) depends on the accuracy and reproducibility of the test. In patients with positive IgG anticardiolipin antibodies, false-positive RPR, and prolonged PTT, the risk of thrombosis warrants anticoagulation. In the absence of any prior thrombosis, we would want to be sure that we were not committing a patient to a long period of anticoagulation on the basis of a false-positive lab test.
Medscape Rheumatology. 2000;2(1) © 2000 Medscape
Cite this: Robert I Fox. Is There a Risk of Thrombosis in a Patient With SLE and APS Being Treated With Steroids and MTX? - Medscape - May 12, 2000.